Virginia, 2005

Ice Storm in Virginia, January 29, 2005

January 29, 2005 · NWS MRX · 5 events in 5 counties and zones

A low pressure system spread moist air above a cold air mass in place at the surface across Southwest Virginia creating a mixture of freezing rain and sleet in the lower elevations and a mixture of sleet and snow in the higher terrain. Much of the area ended up with ice accumulation around one quarter inch with parts of Russell and Wise counties measuring around one half to as much as one inch…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A low pressure system spread moist air above a cold air mass in place at the surface across Southwest Virginia creating a mixture of freezing rain and sleet in the lower elevations and a mixture of sleet and snow in the higher terrain. Much of the area ended up with ice accumulation around one quarter inch with parts of Russell and Wise counties measuring around one half to as much as one inch of ice accumulation. The ice accumulation downed trees and power lines across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 28, 9:43 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jan 28, 9:43 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
943 PM EST FRI JAN 28 2005

.DISCUSSION...PRECIPITATION HAS STARTED IN SOUTHEAST TN DURING THE
PAST COUPLE HOURS AND DEWPOINTS BOTTOMED OUT IN THE SINGLE DIGITS
BEFORE LIGHT RAIN STARTED. TEMPERATURES ARE NOW IN THE MID 30S IN
THIS AREA WITH DEWPOINTS AROUND 20. WARM LAYER AT 850 MB CONTINUES
WITH VERY DRY LOWER LAYER. INCREASING WARM AIR ADVECTION IS EXPECTED
TO MAINTAIN THE WARMING AS PRECIPITATION FALLS. TEMPERATURES SHOULD
DROP BELOW FREEZING SOON PER SWOMCD DISCUSSION 126. HOURLY RAINFALL
RATES MAY BE OVER 0.05 INCHES PER HOUR AS IT CONTINUES TO DEVELOP
LATER TONIGHT.

WILL UPDATE WINTER STORM WARNING TO 1/4 TO 1/2 INCHES OF TOTAL ICE
ACCUMULATION ACROSS SOUTHERN AND CENTRAL SECTIONS OF FORECAST AREA
EXCLUDING THE SMOKY MOUNTAINS OF EAST TN. WILL CHANGE TOTAL SNOWFALL
AMOUNTS FOR THE PLATEAU AND CENTRAL AND SOUTHERN VALLEYS TO 1 TO 5
INCHES DEPENDING ON LOCATION. WILL RAISE TOTAL SNOWFALL AMOUNTS IN
THE EASTERN MOUNTAINS TO 5 TO 10 INCHES...WITH TOTALS THROUGH
SATURDAY OF 4 TO 8 INCHES. NEW MESOETA INDICATING LESS WARMING
ACROSS SOUTHWEST VIRGINIA SATURDAY AND THAT ALL THE PRECIPITATION
SHOULD BE IN THE FORM OF SNOW. WILL INCREASE TOTAL SNOW AMOUNTS
TO 5 TO 9 INCHES FOR THAT GROUP. HAVE ADJUSTED LOW TEMPERATURES
TONIGHT DOWN A FEW DEGREES IN ALL AREAS DUE TO THE LOWER DEWPOINTS
AND THE EVAPORATIVE COOLING EXPECTED WHEN THE PRECIPITATION BEGINS
DURING THE NIGHT. HIGH TEMPERATURES SATURDAY MAY NOT REACH ABOVE
FREEZING ALL DAY NORTH OF KNOXVILLE AND I-40 BUT WILL NOT CHANGE ON
UPDATE AS NEXT SHIFT WILL HAVE MORE DATA.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
.NC......WINTER STORM WARNING MIDNIGHT TIL NOON SATURDAY.
.TN......WINTER STORM WARNING FOR SE TN TIL NOON SATURDAY.
         WINTER STORM WARNING FOR CENTRAL E TN TIL 8PM EST SATURDAY.
         WINTER STORM WARNING FOR NE TN TIL MIDNIGHT SUNDAY.
.VA......WINTER STORM WARNING MIDNIGHT SATURDAY TIL MIDNIGHT SUNDAY.

&&

TD/DH
Hazardous weather outlook, Jan 28, 5:51 PM EST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 PM EST FRI JAN 28 2005

NCZ060-061-TNZ081>087-098>102-291100-
BLEDSOE-BRADLEY-CHEROKEE-CLAY-EAST POLK-HAMILTON-MARION-MCMINN-MEIGS-
NORTHWEST MONROE-RHEA-SEQUATCHIE-SOUTHEAST MONROE-WEST POLK-
551 PM EST (451 PM CST) FRI JAN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TENNESSEE AND EXTREME
SOUTHWEST NORTH CAROLINA.

.DAY ONE (TONIGHT)...

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT EST (11 PM CST)
SATURDAY TO NOON EST (11 AM CST) SATURDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN TN HAS ISSUED A WINTER
STORM WARNING.

LIGHT FREEZING RAIN...POSSIBLY MIXED WITH LIGHT SNOW...WILL SPREAD
INTO THE REGION OVERNIGHT.  SOME ICE ACCUMULATIONS OF 1/4 INCH OR
MORE WILL BE POSSIBLE...BEFORE THE MIXED PRECIPITATION CHANGES TO
MOSTLY RAIN BY NOON SATURDAY.  HIGHER ELEVATIONS MAY ALSO RECEIVE
AROUND 1 TO 2 INCHES OF SNOW.

A WINTER STORM WARNING IS ISSUED WHEN SEVERE WINTER WEATHER IS
EXPECTED TO OCCUR. HEAVY SNOW AND/OR ICE ARE FORECAST TO ACCUMULATE
IN THE AFFECTED AREAS CAUSING HAZARDOUS DRIVING CONDITIONS. THOSE
WITH TRAVEL PLANS IN THE WARNING AREA ARE ADVISED TO CHOOSE AN
ALTERNATE ROUTE, OR SHOULD USE EXTREME CAUTION IF TRAVEL IS
UNAVOIDABLE.

ANY TRAVEL IS STRONGLY DISCOURAGED. IF YOU LEAVE THE SAFETY OF BEING
INDOORS, YOU ARE PUTTING YOUR LIFE AT RISK.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT EST (11 PM CST)
SATURDAY TO NOON EST (11 AM CST) SATURDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN TN HAS ISSUED A WINTER
STORM WARNING.

LIGHT FREEZING RAIN...POSSIBLY MIXED WITH LIGHT SNOW...WILL SPREAD
INTO THE REGION OVERNIGHT.  SOME ICE ACCUMULATIONS OF 1/4 INCH OR
MORE WILL BE POSSIBLE...BEFORE THE MIXED PRECIPITATION CHANGES TO
MOSTLY RAIN BY NOON SATURDAY.  HIGHER ELEVATIONS MAY ALSO RECEIVE
AROUND 1 TO 2 INCHES OF SNOW.

A WINTER STORM WARNING IS ISSUED WHEN SEVERE WINTER WEATHER IS
EXPECTED TO OCCUR. HEAVY SNOW AND/OR ICE ARE FORECAST TO ACCUMULATE
IN THE AFFECTED AREAS CAUSING HAZARDOUS DRIVING CONDITIONS. THOSE
WITH TRAVEL PLANS IN THE WARNING AREA ARE ADVISED TO CHOOSE AN
ALTERNATE ROUTE, OR SHOULD USE EXTREME CAUTION IF TRAVEL IS
UNAVOIDABLE.

ANY TRAVEL IS STRONGLY DISCOURAGED. IF YOU LEAVE THE SAFETY OF BEING
INDOORS, YOU ARE PUTTING YOUR LIFE AT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT THROUGH SATURDAY
NIGHT FOR ICE REPORTS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TNZ012>014-035>041-067>074-291100-
ANDERSON-BLOUNT SMOKY MTN-CAMPBELL-CLAIBORNE-COCKE SMOKY MTN-
GRAINGER-HAMBLEN-JEFFERSON-KNOX-LOUDON-MORGAN-NORTH SEVIER-
NORTHWEST COCKE-NW BLOUNT-ROANE-SCOTT TN-SEVIER SMOKY MTN-UNION-
551 PM EST FRI JAN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL EAST TENNESSEE.

.DAY ONE (TONIGHT)...

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT EST SATURDAY TO 8 PM
EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN TN HAS ISSUED A WINTER
STORM WARNING.

LIGHT SNOW...SLEET OR FREEZING RAIN WILL SPREAD INTO THE REGION
OVERNIGHT.  SOME ICE ACCUMULATIONS UP TO 1/4 INCH WILL BE
POSSIBLE...BEFORE THE MIXED PRECIPITATION CHANGES TO OR MIXES WITH
RAIN SATURDAY AFTERNOON. HIGHER ELEVATIONS MAY ALSO RECEIVE AROUND 1
TO 4 INCHES OF SNOW.  MANY AREAS WILL LIKELY SEE A CHANGE BACK TO
LIGHT SNOW BEFORE THE STORM SYSTEM EXITS THE REGION SATURDAY NIGHT.

A WINTER STORM WARNING IS ISSUED WHEN SEVERE WINTER WEATHER IS
EXPECTED TO OCCUR. HEAVY SNOW AND/OR ICE ARE FORECAST TO ACCUMULATE
IN THE AFFECTED AREAS CAUSING HAZARDOUS DRIVING CONDITIONS. THOSE
WITH TRAVEL PLANS IN THE WARNING AREA ARE ADVISED TO CHOOSE AN
ALTERNATE ROUTE, OR SHOULD USE EXTREME CAUTION IF TRAVEL IS
UNAVOIDABLE.

ANY TRAVEL IS STRONGLY DISCOURAGED. IF YOU LEAVE THE SAFETY OF BEING
INDOORS, YOU ARE PUTTING YOUR LIFE AT RISK.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT EST SATURDAY TO 8 PM
EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN TN HAS ISSUED A WINTER
STORM WARNING.

LIGHT SNOW...SLEET OR FREEZING RAIN WILL SPREAD INTO THE REGION
OVERNIGHT.  SOME ICE ACCUMULATIONS UP TO 1/4 INCH WILL BE
POSSIBLE...BEFORE THE MIXED PRECIPITATION CHANGES TO OR MIXES WITH
RAIN SATURDAY AFTERNOON. HIGHER ELEVATIONS MAY ALSO RECEIVE AROUND 1
TO 4 INCHES OF SNOW.  MANY AREAS WILL LIKELY SEE A CHANGE BACK TO
LIGHT SNOW BEFORE THE STORM SYSTEM EXITS THE REGION SATURDAY NIGHT.

A WINTER STORM WARNING IS ISSUED WHEN SEVERE WINTER WEATHER IS
EXPECTED TO OCCUR. HEAVY SNOW AND/OR ICE ARE FORECAST TO ACCUMULATE
IN THE AFFECTED AREAS CAUSING HAZARDOUS DRIVING CONDITIONS. THOSE
WITH TRAVEL PLANS IN THE WARNING AREA ARE ADVISED TO CHOOSE AN
ALTERNATE ROUTE, OR SHOULD USE EXTREME CAUTION IF TRAVEL IS
UNAVOIDABLE.

ANY TRAVEL IS STRONGLY DISCOURAGED. IF YOU LEAVE THE SAFETY OF BEING
INDOORS, YOU ARE PUTTING YOUR LIFE AT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT THROUGH SATURDAY NIGHT
FOR ICE AND SNOW REPORTS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TNZ015>018-042>047-VAZ001-002-005-006-008-291100-
HANCOCK-HAWKINS-JOHNSON-LEE-NORTHWEST CARTER-NORTHWEST GREENE-
RUSSELL-SCOTT VA-SOUTHEAST CARTER-SOUTHEAST GREENE-SULLIVAN-UNICOI-
WASHINGTON TN-WASHINGTON VA-WISE-
551 PM EST FRI JAN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST TENNESSEE AND
SOUTHWEST VIRGINIA.

.DAY ONE (TONIGHT)...

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT EST SATURDAY TO
MIDNIGHT EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN TN HAS ISSUED A WINTER
STORM WARNING.

LIGHT SNOW OR SLEET WILL SPREAD INTO THE REGION OVERNIGHT...WITH
AREAS OF LIGHT FREEZING RAIN ALSO POSSIBLE. SOME ICE ACCUMULATIONS UP
TO 1/4 INCH WILL BE POSSIBLE...BUT THE MORE SIGNIFICANT SNOWFALL IS
EXPECTED OVER SOUTHWESTERN VIRGINIA AND NORTHEAST TENNESSEE. THE
COLDER AIR IN THE LOW LEVELS IN THESE AREAS SHOULD RESULT IN A MORE
PROLONGED PERIOD OF SNOW...ALTHOUGH A MIX WITH RAIN COULD OCCUR
SATURDAY AFTERNOON.  TOTAL SNOWFALL MAY REACH 3 TO 5 INCHES...WITH
LOCALLY HEAVIER AMOUNTS POSSIBLE IN AREAS SUCH AS JOHNSON AND CARTER
COUNTIES OF TENNESSEE...AND WASHINGTON AND RUSSELL COUNTIES OF
VIRGINIA.

A WINTER STORM WARNING IS ISSUED WHEN SEVERE WINTER WEATHER IS
EXPECTED TO OCCUR. HEAVY SNOW AND/OR ICE ARE FORECAST TO ACCUMULATE
IN THE AFFECTED AREAS CAUSING HAZARDOUS DRIVING CONDITIONS. THOSE
WITH TRAVEL PLANS IN THE WARNING AREA ARE ADVISED TO CHOOSE AN
ALTERNATE ROUTE, OR SHOULD USE EXTREME CAUTION IF TRAVEL IS
UNAVOIDABLE.

ANY TRAVEL IS STRONGLY DISCOURAGED. IF YOU LEAVE THE SAFETY OF BEING
INDOORS, YOU ARE PUTTING YOUR LIFE AT RISK.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT EST SATURDAY TO
MIDNIGHT EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN TN HAS ISSUED A WINTER
STORM WARNING.

LIGHT SNOW OR SLEET WILL SPREAD INTO THE REGION OVERNIGHT...WITH
AREAS OF LIGHT FREEZING RAIN ALSO POSSIBLE. SOME ICE ACCUMULATIONS UP
TO 1/4 INCH WILL BE POSSIBLE...BUT THE MORE SIGNIFICANT SNOWFALL IS
EXPECTED OVER SOUTHWESTERN VIRGINIA AND NORTHEAST TENNESSEE. THE
COLDER AIR IN THE LOW LEVELS IN THESE AREAS SHOULD RESULT IN A MORE
PROLONGED PERIOD OF SNOW...ALTHOUGH A MIX WITH RAIN COULD OCCUR
SATURDAY AFTERNOON.  TOTAL SNOWFALL MAY REACH 3 TO 5 INCHES...WITH
LOCALLY HEAVIER AMOUNTS POSSIBLE IN AREAS SUCH AS JOHNSON AND CARTER
COUNTIES OF TENNESSEE...AND WASHINGTON AND RUSSELL COUNTIES OF
VIRGINIA.

A WINTER STORM WARNING IS ISSUED WHEN SEVERE WINTER WEATHER IS
EXPECTED TO OCCUR. HEAVY SNOW AND/OR ICE ARE FORECAST TO ACCUMULATE
IN THE AFFECTED AREAS CAUSING HAZARDOUS DRIVING CONDITIONS. THOSE
WITH TRAVEL PLANS IN THE WARNING AREA ARE ADVISED TO CHOOSE AN
ALTERNATE ROUTE, OR SHOULD USE EXTREME CAUTION IF TRAVEL IS
UNAVOIDABLE.

ANY TRAVEL IS STRONGLY DISCOURAGED. IF YOU LEAVE THE SAFETY OF BEING
INDOORS, YOU ARE PUTTING YOUR LIFE AT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AND SATURDAY NIGHT FOR ICE
AND SNOW REPORTS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 ice storm. Local standard time, as filed.

Ice Storm, Lee

When
January 29, 12:00 AM EST to 11:59 PM EST
Where
Lee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

Ice Storm, Russell

When
January 29, 12:00 AM EST to 11:59 PM EST
Where
Russell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Ice Storm, Scott

When
January 29, 12:00 AM EST to 11:59 PM EST
Where
Scott forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Ice Storm, Washington / Bristol

When
January 29, 12:00 AM EST to 11:59 PM EST
Where
Washington / Bristol forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Ice Storm, Wise / Norton

When
January 29, 12:00 AM EST to 11:59 PM EST
Where
Wise / Norton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433972, 5433973, 5433974, 5433975, 5433976.